Minnesota, 2017

Damaging Wind in Minnesota, September 24, 2017

September 24, 2017 · NWS DLH · 1 event in 1 county or zone

A strong thunderstorm moved across Crow Wing County producing damaging winds gusts outside of the city of Brainerd. Several large tree branches were knocked down along with pine trees having their needles stripped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong thunderstorm moved across Crow Wing County producing damaging winds gusts outside of the city of Brainerd. Several large tree branches were knocked down along with pine trees having their needles stripped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 24, 2:08 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 24, 2:08 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
308 PM CDT Sun Sep 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Sep 24 2017

The large upper level trof that has been over the Rockies today,
with its closed low over the Four Corners, will find the closed low
opening up and lifting north before reforming in eastern Montana by
Monday evening. This will keep the forecast area in a southwest flow
aloft and pump additional warm, moist air from the Gulf of Mexico
into the region. Pieces of energy embedded in the lee side of the
trof, will lift into the area tonight and Monday. This will result
in periods of showers and thunderstorms this afternoon through
tonight, with a transition to mainly showers on Monday. The
exception will be in northwest Wisconsin where enough instability
will be found to initiate thunderstorms in the afternoon.

Some of the thunderstorms may be strong to marginally severe this
afternoon into this evening over northeast Minnesota. MUCAPE has
increased into the 1000-2000 J/kg range with 40 to 50 knots of
effective bulk shear. Plenty of FGEN from the surface to 850mb right
ahead of the upper trof. CREST soil moisture has southern Cass and
Crow Wing counties fairly wet with up to 80 percent saturation. QPF
not very high for tonight and Monday and will hold off on any flood
headlines, but will monitor trends. Lower soil moisture content
elsewhere and not anticipating flooding.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Sep 24 2017

The Northland has had a stretch of unseasonably warm weather, but a
cool down is coming, which will bring more seasonal weather. An
upper-level low will lift from the Northern High Plains through
south-central Canada and into eastern Canada Tuesday night through
Wednesday. Its forcing, as well forcing from multiple shortwaves
within the ahead of the low, will likely result in showers across
parts of the Northland Monday night through Tuesday night. There is
a very low chance of thunder in parts of northwest Wisconsin Monday
evening, and then again midday Tuesday. Colder air will wrap into
the Northland early this week as the low lifts through the region.
Much of the Northland, especially across northeast MN, will not have
much warming during the day Tuesday. Highs may reach the 60s in
northwest Wisconsin, but only the lower to middle 50s across much of
northeast Minnesota.

Drier and sunnier weather is expected Wednesday in the wake of the
low. Weak surface high pressure will move through the region, and
westerly flow will bring a bit warmer air into the region. Highs
will rebound to the upper 50s and low 60s.

Another strong cold front will dive through the Northland later this
week, probably sometime on Thursday. This could be an even colder
airmass, but there has been some differences between the models. The
European has colder flow than the GFS and Canadian models, with 850
hpa temperatures close to 0 degrees Celsius. The models look a bit
warmer compared to previous runs from yesterday, so have held off on
lowering the forecast high temperatures for Friday to stay ahead of
the curve. High pressure will move through the region Friday and
Friday night. Clear skies and nearly calm winds Friday night could
bring frost to some areas, such as in the Boundary Waters. Warmer
southerly flow will develop Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Sep 24 2017

Northeast MN and northwest WI had widespread VFR conditions with
warm, southerly flow. A cold front stretching from far northwest
Ontario, through northwest Minnesota, and into eastern South
Dakota, will advance east through the Northland later this
afternoon and through tonight and Monday. It will bring some
showers and thunderstorms this afternoon and evening, mainly
across parts of northeast Minnesota, including KBRD and KHIB. Some
of the storms could be strong.

There will be lowering ceilings and visibility in the wake of the
cold front overnight. Cool and humid northwest flow will bring
LIFR/IFR stratus, but more likely MVFR in parts of northwest
Wisconsin. There will also be a period of significant low-level
wind shear at KHYR late this evening through the wee hours of the
morning, until the strong low-level jet shifts east of KHYR.
Anticipate slow improvement in the ceilings Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  61  51  56 /  60  70  80  60
INL  50  55  47  51 /  60  10  50  70
BRD  54  59  51  56 /  50  60  70  60
HYR  63  71  56  63 /  40  60  70  60
ASX  63  69  54  61 /  40  60  70  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, Sep 24, 2:21 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
321 PM CDT Sun Sep 24 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
321 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to marginally severe storms are possible in northeast
Minnesota this afternoon and this evening. Strong to damaging
winds, large hail, heavy rain and frequent lightning are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon in northwest
Wisconsin. Otherwise, the probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed from 4pm to 8pm in northeast
Minnesota.

LSZ121-140>148-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
321 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms late tonight across western
Lake Superior. Some of the stronger storms will contain frequent
lightning, heavy rain and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northeast flow will develop across western Lake Superior
Monday night, and then weaken and gradually become north and then
northwest Tuesday into Tuesday evening. The flow and resulting waves
could result in hazardous conditions for small craft, especially for
areas closer to the Twin Ports, along the Bayfield Peninsula, to as
far east as Chequamegon Bay.

GSF/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 24, 2:19 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
319 PM CDT SUN SEP 24 2017

MNZ034-242045-
Crow Wing-
319 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CROW WING COUNTY...

At 319 PM CDT, a strong thunderstorm was over Flensburg, or 9 miles
west of Little Falls, moving northeast at 40 mph.

Wind gusts up to 40 mph, dime-size hail, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Fort Ripley and Saint Mathias around 345 PM CDT.

Other locations impacted by this storm include St. Mathias, Lennox,
and Crow Wing State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4624 9439 4626 9435 4627 9434 4628 9434
      4629 9433 4631 9433 4617 9401 4616 9403
      4616 9437 4618 9437 4621 9439
TIME...MOT...LOC 2019Z 216DEG 35KT 4597 9455

G2
Special weather statement, Sep 24, 2:45 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
345 PM CDT SUN SEP 24 2017

MNZ033-034-242115-
Crow Wing-South Cass-
345 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS AND
NORTHWESTERN CROW WING COUNTIES...

At 345 PM CDT, a strong thunderstorm was over Leader, or 22 miles
northwest of Brainerd, moving northeast at 35 mph.

Wind gusts up to 40 mph, half-inch hail, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Breezy Point, Pequot Lakes and Pine River around 415 PM CDT.

Other locations impacted by this storm include Jenkins, Chickamaw
Beach, and Lower Hay Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4680 9446 4680 9443 4668 9418 4646 9451
      4653 9469
TIME...MOT...LOC 2045Z 220DEG 30KT 4649 9462

G2
Special weather statement, Sep 24, 2:47 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
347 PM CDT SUN SEP 24 2017

MNZ033-034-242115-
Crow Wing-South Cass-
347 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CROW WING COUNTY...

At 347 PM CDT, a strong thunderstorm was over Saint Mathias, or 9
miles southwest of Brainerd, moving northeast at 35 mph.

Wind gusts up to 40 mph, half-inch hail, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Baxter and South Long Lake around 405 PM CDT.
  Brainerd and Upper South Long Lake around 410 PM CDT.
  Ironton and Merrifield around 415 PM CDT.

Other locations impacted by this storm include Barrows, Lennox,
Legionville, Edward Lake, Shephard, North Long Lake, St. Mathias,
Riverton, Crow Wing State Park, and Woodrow.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4624 9439 4626 9435 4628 9434 4629 9435
      4631 9439 4655 9421 4643 9387 4615 9416
      4616 9438 4618 9437 4621 9439
TIME...MOT...LOC 2047Z 215DEG 30KT 4623 9429

G2
Special weather statement, Sep 24, 3:12 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
412 PM CDT SUN SEP 24 2017

MNZ025-033>035-242145-
Northern Aitkin-Crow Wing-North Cass-South Cass-
412 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTH
CENTRAL CROW WING COUNTIES...

At 411 PM CDT, a strong thunderstorm was 7 miles west of Fifty Lakes,
or 26 miles southeast of Walker, moving northeast at 40 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosslake, Emily, Fifty Lakes, Remer, Wabedo, Outing, Thunder Lake,
Inguadona, Chickamaw Beach, Manhattan Beach, Lower Hay Lake, Washburn
Lake, Lake Ada, Swanburg, Lower Whitefish Lake, Laura Lake, Big Trout
Lake, and Lake Roosevelt.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4666 9424 4679 9442 4715 9395 4695 9369
TIME...MOT...LOC 2111Z 227DEG 37KT 4679 9425

DAP
Special weather statement, Sep 24, 3:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
413 PM CDT SUN SEP 24 2017

MNZ038-242145-
Pine-
413 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PINE COUNTY...

At 413 PM CDT, a strong thunderstorm was near Hinckley, moving
northeast at 40 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Sandstone around 430 PM CDT.
  Askov around 435 PM CDT.
  Rutledge around 440 PM CDT.
  Willow River and Bruno around 445 PM CDT.

Other locations impacted by this storm include Grindstone Lake Pine
County, Finlayson, Friesland, Banning State Park, and Sturgeon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4598 9308 4598 9305 4618 9306 4642 9275
      4642 9273 4623 9248 4594 9303
TIME...MOT...LOC 2113Z 221DEG 33KT 4606 9304

DAP
Special weather statement, Sep 24, 3:16 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
416 PM CDT SUN SEP 24 2017

MNZ034-036-242145-
Crow Wing-South Aitkin-
416 PM CDT SUN SEP 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHERN CROW WING COUNTIES...

At 415 PM CDT, strong thunderstorms were along a line extending from
near Baxter, to near Lastrup, and moving northeast at 45 mph.

Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Brainerd and South Long Lake around 425 PM CDT.
  Merrifield and Upper South Long Lake around 430 PM CDT.
  Ironton and Garrison around 440 PM CDT.
  Mille Lacs Lake, Crosby, Deerwood and Cuyuna around 445 PM CDT.

Other locations impacted by these storms include Legionville,
Wolford, Cedar Lake, Camp Lake, Riverton, Ripple Lake, Cuyuna Country
State Park, Glory, Trommald, and Barrows.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4667 9390 4632 9345 4624 9359 4624 9381
      4616 9381 4616 9419 4630 9433 4635 9433
TIME...MOT...LOC 2115Z 224DEG 39KT 4630 9427 4609 9406

DAP

The radar

The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
September 24, 3:28 PM CST
Where
Crow Wing County, 4.33 mi SE of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.330, -94.130

Numerous tree branches varying in diameter from six to eight inches were knocked down. In addition, a few pine trees were stripped of their needles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721235.